Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Goodland, KS

June 6, 2018Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 6, 2018, 10:06 PM MDT for Yuma County, Colorado. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 10:06 PM MDT (04:06 UTC)
Expired
Jun 7, 2018, 2:02 AM MDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 10:35 PM MDTFLASH FLOODYuma, CO1-3 INCHES OF STANDING WATER ON HALF OF A LANE ON CEDAR STREET. ROAD STILL PASSABLE.
Jun 6, 10:53 PM MDTHEAVY RAIN 1.69Yuma, CO1.69 INCHES OF RAINFALL IN THE PAST 3 HOURS FOR DOWNTOWN YUMA. REPORT BY EMERGENCY MANAGER.
Jun 6, 10:54 PM MDTFLASH FLOODYuma, COSTREET FLOODING REPORTED BY EM IN DOWNTOWN YUMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WGUS53 KGLD 070406
FFWGLD
COC125-070700-
/O.NEW.KGLD.FF.W.0016.180607T0406Z-180607T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1006 PM MDT WED JUN 6 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northern Yuma County in northeastern Colorado...

* Until 100 AM MDT.

* At 1006 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Yuma, Wray, Eckley, Alvin, Clarkville, Wauneta and Laird. 

This includes Highway 385 between mile markers 239 and 269.
 
LAT...LON 4044 10205 4001 10205 3999 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4044 10278

$$

EV
5 follow-up statements
929 
WGUS73 KGLD 070513
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1113 PM MDT WED JUN 6 2018

COC125-070700-
/O.CON.KGLD.FF.W.0016.000000T0000Z-180607T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
1113 PM MDT WED JUN 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHERN YUMA COUNTY...

At 1112 PM MDT, the public reported heavy rain from thunderstorms in 
Yuma, Colorado. 2.85 inches of rain have fallen. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Yuma, Wray, Eckley, Alvin, Clarkville, Wauneta and Laird. 

This includes Highway 385 between mile markers 239 and 269.
 
LAT...LON 4044 10205 4001 10205 3999 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4044 10278

$$

EV
716 
WGUS73 KGLD 070635
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1235 AM MDT THU JUN 7 2018

COC125-070700-
/O.CON.KGLD.FF.W.0016.000000T0000Z-180607T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
1235 AM MDT THU JUN 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHERN YUMA COUNTY...

At 1234 AM MDT, the public reported heavy rain from thunderstorms in 
Yuma, Colorado. 2.92 inches of rain have fallen. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Yuma, Wray, Eckley, Alvin, Clarkville, Wauneta and Laird. 

This includes Highway 385 between mile markers 239 and 269.
 
LAT...LON 4044 10205 4001 10205 3999 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4044 10278

$$

EV
681 
WGUS53 KGLD 070652
FFWGLD
COC125-070900-
/O.EXT.KGLD.FF.W.0016.000000T0000Z-180607T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1252 AM MDT THU JUN 7 2018

The National Weather Service in Goodland has extended the

* Flash Flood Warning for...
  Northern Yuma County in northeastern Colorado...

* Until 300 AM MDT.

* At 1251 AM MDT, gauge reports indicated thunderstorms producing 
  heavy rain across the warned area. 3.17 inches of rain have 
  fallen in Yuma, Colorado. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Yuma, Wray, Eckley, Alvin, Clarkville, Wauneta and Laird. 

This includes Highway 385 between mile markers 239 and 269.
 
LAT...LON 4044 10205 4001 10205 3999 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4044 10278

$$

EV
846 
WGUS73 KGLD 070737
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
137 AM MDT THU JUN 7 2018

COC125-070900-
/O.CON.KGLD.FF.W.0016.000000T0000Z-180607T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
137 AM MDT THU JUN 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM MDT FOR
NORTHWESTERN YUMA COUNTY...

At 137 AM MDT, the public reported heavy rain from thunderstorms in 
Yuma, Colorado. 3.19 inches of rain have fallen. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Yuma and Clarkville. 

LAT...LON 4023 10250 4011 10263 4011 10279 4035 10279
      4035 10278 4044 10278 4044 10245

$$

EV
360 
WGUS73 KGLD 070802
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
202 AM MDT THU JUN 7 2018

COC125-070812-
/O.CAN.KGLD.FF.W.0016.000000T0000Z-180607T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
202 AM MDT THU JUN 7 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN YUMA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4023 10250 4011 10263 4011 10279 4035 10279
      4035 10278 4044 10278 4044 10245

$$

EV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 6:01 PM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 6:01 PM MDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
601 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 216 PM MDT Wed Jun 6 2018

An upper ridge extends from the southern high plains into the
northern high plains today through Thursday. Both this evening and
again on Thursday, a short wave trough migrates east of the
Rockies and through the apex of the upper ridge across the
central high plains. A good southerly fetch ahead of a weak
surface trough is keeping dewpoints in the middle 60s across the
eastern sections of the forecast area while dewpoints remain in
the 50s over the western sections.

Storms are expected to move off the Rockies and move across the
plains with additional development in the convergent area over
far eastern Colorado where there is currently a frontal boundary
draped from east central Colorado to north eastern Nebraska. Some
Storm are expected to move eastward across the area along with the
upper trough with large hail and damaging winds possible through
the evening hours. Storms may continue across the eastern sections
of the forecast area after midnight with a possibility of
localized heavy rainfall producing areas of flash flooding.

Similar conditions are expected on Thursday with another upper
trough moving through the apex of the upper ridge and a weak
surface through providing a convergent area for storms to initiate
during the late afternoon and evening with storm expected to
become strong and migrate east across the area during the evening
and overnight hours.

.LONG TERM...(Thursday night through Wednesday)
Issued at 144 PM MDT Wed Jun 6 2018

Weak upper ridging persists into the long term period, along with
chances for showers and thunderstorms Thursday night. Ample CAPE and
shear will favor strong to severe storms continuing into the evening
hours capable of large hail and damaging winds. Will continue to
monitor.

The general pattern looks to stay the same on Friday and Saturday,
with a broad ridge over the High Plains. Disturbances are
anticipated to generate additional chances for showers and
thunderstorms across the area during the afternoon and evening hours
each of these days. The higher potential for severe weather will be
on Friday when better instability is in place. By late Saturday, the
ridge has shifted eastward, limiting instability and storm
development.

On Sunday, a shortwave travels from the Pacific Northwest to the
northern Rockies and flattens the ridge by Monday. This results in
zonal flow over the region for the remainder of the period along
with a drier forecast. However, a few storms cannot be ruled out as
weak disturbances pass through the westerly flow aloft. A cold front
associated with this system traverses the High Plains Sunday night
into Monday, dropping temperatures across the region.

Highs in the 90s continue on Friday through Sunday, followed by
temperatures mainly in the 80s through Wednesday. Low temperatures
look to remain in the upper 50s to upper 60s prior to the cold front
Sunday night. Thereafter, lows fall into the low 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM MDT Wed Jun 6 2018

Severe Thunderstorm Watch 158 is in effect for the entire Tri-
State area until 1 AM MDT /2AM CDT/ tonight. Scattered
thunderstorms capable of producing 60 knot gusts and quarter to
golf ball size hail could potentially affect both terminals late
this evening, primarily between 02-07Z.

Otherwise, VFR conditions will prevail. Southeast winds at 15-25
knots this evening will weaken to 10-15 knots overnight. Southeast
winds will increase to 15-25 knots late Thu morning and early Thu
afternoon (by ~18Z) and persist for the duration of the 00Z TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JBH
AVIATION...VINCENT
Hazardous weather outlook, Jun 6, 4:59 PM MDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
459 PM MDT Wed Jun 6 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072300-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
459 PM MDT Wed Jun 6 2018 /559 PM CDT Wed Jun 6 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Severe Thunderstorm Watch 158 is in effect for the entire Tri-State
area until 1 AM MDT /2 AM CDT/ Thursday morning. Large hail and
damaging winds will be the primary severe weather threat.

Storms will track from eastern Colorado into northwest Kansas
between 6 and 9 PM MDT this evening. Storms will gradually progress
east into central Kansas after midnight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered severe thunderstorms capable of producing large hail and
damaging winds will be possible during the evening hours on both
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Severe Thunderstorm Watch 158 is in effect for the entire Tri-State
area this evening. Spotter activation is requested.

Vincent

In the hours before

Special weather statement, Jun 6, 9:20 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
920 PM MDT WED JUN 6 2018

COZ090-091-KSZ001-002-NEZ079-080-070400-
Kit Carson County CO-Yuma County CO-Rawlins KS-Cheyenne KS-
Hitchcock NE-Dundy NE-
920 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...CHEYENNE AND NORTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...SOUTHWESTERN HITCHCOCK AND SOUTHEASTERN DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 1000 PM MDT/1100 PM CDT/...

At 920 PM MDT/1020 PM CDT/, thunderstorm outflow was located along a
line extending from 9 miles northeast of Benkelman to 4 miles west of
Haigler to 13 miles south of Eckley. Movement was southeast at 30
mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
St. Francis, Atwood, Bonny Reservoir, Bird City, McDonald, Hale and
Blakeman.

This includes Highway 385 between mile markers 205 and 210, and
between mile markers 212 and 235.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for northeastern and east central Colorado...northwestern
Kansas...and southwestern Nebraska.

LAT...LON 3983 10098 3961 10173 3951 10240 3986 10255
      3999 10219 4001 10159 4013 10132
TIME...MOT...LOC 0320Z 330DEG 24KT 4016 10144 4000 10201 3992 10250

TL
Local storm report, Jun 6, 9:21 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             YUMA                    40.13N 102.72W
06/06/2018  E1.25 INCH       YUMA               CO   911 CALL CENTER

&&
Local storm report, Jun 6, 9:25 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             3 NW YUMA               40.16N 102.76W
06/06/2018  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Jun 6, 9:27 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             YUMA                    40.13N 102.72W
06/06/2018  M2.00 INCH       YUMA               CO   PUBLIC

            FROM TWITTER WITH PICTURE BESIDE AN EGG.

&&
Local storm report, Jun 6, 9:31 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     2 NW WRAY               40.10N 102.24W
06/06/2018  M53 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 (WRAY) REPORTED A
            NORTHEAST WIND SUSTAINED AT 43 MPH WITH
            GUSTS TO 53 MPH AT 9:15 PM MDT.

&&

VINCENT
Local storm report, Jun 6, 9:58 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             YUMA                    40.13N 102.72W
06/06/2018  E2.75 INCH       YUMA               CO   PUBLIC

            FROM TWITTER WITH PICTURE.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:12 PM MDTSpecial Weather StatementGLDYuma33 min
Jun 6, 8:22 PM MDTSevere Thunderstorm WarningGLDYuma23 min
Jun 6, 8:42 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Jun 6, 9:15 PM MDTSevere Thunderstorm WarningGLDYuma45 min
Jun 6, 9:27 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Jun 6, 10:09 PM MDTSevere Thunderstorm WarningGLDYuma51 min
Jun 7, 12:05 AM MDTSpecial Weather StatementGLDYuma40 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.